Alert archive / Michigan / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 7, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 19, 2019, 7:04 AM EDT for 4 counties in Michigan. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2019, 7:04 AM EDT (11:04 UTC)
- Expired
- Jul 19, 2019, 7:45 AM EDT
- In force
- 41 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Grand Traverse County, MI, Kalkaska County, MI, Missaukee County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 64 km from the middle of the area, began a volume at 11:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 7:14 AM EDT | TSTM WND DMG | 4 W Sharon, MI | TREES DOWN REPORTED BY LAW ENFORCEMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 11.1 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1058 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 998 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.1
The text
As transmitted.
024 WUUS53 KAPX 191104 SVRAPX MIC055-079-113-165-191145- /O.NEW.KAPX.SV.W.0007.190719T1104Z-190719T1145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Gaylord MI 704 AM EDT Fri Jul 19 2019 The National Weather Service in Gaylord has issued a * Severe Thunderstorm Warning for... Northeastern Wexford County in northern Michigan... Southeastern Grand Traverse County in northern Michigan... Southern Kalkaska County in northern Michigan... Northern Missaukee County in northern Michigan... * Until 745 AM EDT. * At 703 AM EDT, a severe thunderstorm was located near Fife Lake, or 17 miles southeast of Traverse City, moving east at 45 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Morey around 720 AM EDT. Sharon around 725 AM EDT. Moorestown around 735 AM EDT. Other locations impacted by this severe thunderstorm include Stittsville and Smithville. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4441 8557 4461 8556 4464 8485 4437 8485 TIME...MOT...LOC 1103Z 269DEG 41KT 4452 8545 HAIL...0.75IN WIND...60MPH $$ SMD
3 follow-up statements
077 WWUS53 KAPX 191122 SVSAPX Severe Weather Statement National Weather Service Gaylord MI 722 AM EDT Fri Jul 19 2019 MIC055-079-113-165-191145- /O.CON.KAPX.SV.W.0007.000000T0000Z-190719T1145Z/ Wexford MI-Grand Traverse MI-Kalkaska MI-Missaukee MI- 722 AM EDT Fri Jul 19 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM EDT FOR NORTHEASTERN WEXFORD...SOUTHEASTERN GRAND TRAVERSE...SOUTHERN KALKASKA AND NORTHERN MISSAUKEE COUNTIES... At 721 AM EDT, a severe thunderstorm was located 7 miles north of Morey, or 13 miles north of Lake City, moving east at 45 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe storm will be near... Sharon around 730 AM EDT. Moorestown around 740 AM EDT. Other locations impacted by this severe thunderstorm include Stittsville and Smithville. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4441 8557 4461 8556 4464 8485 4437 8485 TIME...MOT...LOC 1121Z 269DEG 41KT 4452 8521 HAIL...0.75IN WIND...60MPH $$ KJF
051
WWUS53 KAPX 191129
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
729 AM EDT Fri Jul 19 2019
MIC055-079-113-165-191145-
/O.CON.KAPX.SV.W.0007.000000T0000Z-190719T1145Z/
Wexford MI-Grand Traverse MI-Kalkaska MI-Missaukee MI-
729 AM EDT Fri Jul 19 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM EDT
FOR NORTHEASTERN WEXFORD...SOUTHEASTERN GRAND TRAVERSE...SOUTHERN
KALKASKA AND NORTHERN MISSAUKEE COUNTIES...
At 728 AM EDT, a severe thunderstorm was located near Sharon, or 14
miles north of Lake City, moving east at 45 mph. This storm has a
history of producing wind damage.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Law enforcement reported trees down across parts of Grand
Traverse County.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Moorestown around 740 AM EDT.
Other locations impacted by this severe thunderstorm include
Stittsville and Smithville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4441 8551 4458 8541 4464 8485 4437 8485
TIME...MOT...LOC 1128Z 269DEG 41KT 4452 8510
HAIL...0.75IN
WIND...60MPH
$$
GILLEN639
WWUS53 KAPX 191142
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
742 AM EDT Fri Jul 19 2019
MIC055-079-113-165-191151-
/O.EXP.KAPX.SV.W.0007.000000T0000Z-190719T1145Z/
Wexford MI-Grand Traverse MI-Kalkaska MI-Missaukee MI-
742 AM EDT Fri Jul 19 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WEXFORD...
SOUTHEASTERN GRAND TRAVERSE...SOUTHERN KALKASKA AND NORTHERN
MISSAUKEE COUNTIES WILL EXPIRE AT 745 AM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4441 8551 4458 8541 4464 8485 4437 8485
TIME...MOT...LOC 1141Z 269DEG 41KT 4452 8491
$$
KJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 5:49 AM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 19, 5:49 AM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
549 AM EDT Fri Jul 19 2019
.NEAR TERM...(Today through Tonight)
Issued at 400 AM EDT Fri Jul 19 2019
Impactful weather: Guess what? Chances for showers and thunderstorms
again. And...assessing potential storm severity, along with heavy
rain possibilities. Dangerous heat indices.
Pattern synopsis and forecast:
Sfc low pressure was lifting into Hudson Bay early this morning, and
has dragged an ill-defined sfc trough/cold front down through
Ontario and into Lake Superior. There were some earlier showers and
storms that had fired on that particular boundary across eastern
upper, but those have since faded after nightfall. The main concern
for the next 24 hours, is a warm front stretched from SD through srn
MN/WI, with loads of instability and very high dew points to it's
south. Weak and also ill-defined vorticity maximum continue to eject
out of the srn end of stronger zonal westerly flow aloft, and
combine with relative also weak nocturnal LLJ development and
subsequent theta-e advections north of the front, resulting in areas
of showers and storms. This is occurring right now in SE MN/srn WI,
where the LLJ was more backed, resulting in better lift up and over
the warm front. There was a semblance of stronger low level flow
across areas along and south of M-72 in nrn lower, but it was not as
backed, and we were still fairly removed from the deeper theta-e
air. Latest HREF guidance does suggest however, that MUCAPES were
growing over the last several hours in nrn lower, but we have only
been able to get some spotty spits of light rain/sprinkles thus far.
The better convection to our west was pressing our way though.
Heading through daybreak, latest hi-res guidance suggests that we
will see additional convection develop east of the current
convection, with a west-east convective corridor that will impact
areas generally along and south of M-32 in nrn lower. This seems
feasible considering the increasing MUCAPES to as high as 3000j/kg,
but I would love to see a little more backed low level wind with
some sort of perturbation in the flow aloft. Thus, will only go with
some modest chance for now until the whites of it's eyes are seen.
The LLJ weakens/mixes out into the morning, and whatever convection
is out there, ought to fade/diminish or just exit east shortly after
daybreak. Doubt there is any real severe threat.
The aforementioned sfc trough to the north is expected to drop into
areas further north of the morning convection, and as ill-defined as
it is, gotta have at least a slight chance for seeing something
develop along/ahead of it. This trough will really become muddled up
by afternoon with the development of lake breezes, which the
resultant convergence zones become the focus areas for convection,
which will be interior eastern upper and far NE lower. If fcst
soundings are correct, there is likely no cap in place, and the
potential for quite a bit of instability in NE lower (in excess of
2000j/kg MLCAPE). A drier air mass and much less instability
expected in eastern upper. The high cape values will be attributed
to the advection of much warmer and higher dew point air at the sfc
(which may lead to some areas sneaking into low end heat advisory
criteria...more on that below). In addition, effective bulk shear
will be 35-40kts for maybe some isolated organized storms that could
produce mainly damaging winds and possibly large hail.
Anything that does fire off will wane through evening, and eyes will
then focus on WI/MN/nrn IA again this evening. Extreme convection is
expected there late today in the vicinity of the warm front, with
MLCAPES as high as 6000j/kg. This convection will likely manifest
itself into an MCS, with a strong cold pool leading to a strong
convective line that will track toward nrn Michigan, arriving
overnight. With the assistance of some suggested mid level weak
shortwave activity and sfc low pressure, ahead of a cold front,
seems this is a better chance for showers and storms, including
eastern upper Michigan. Still can't go any higher than chance attm,
due to uncertainties surrounding convection. As far as severe
chances, we'll be looking at potential damaging winds if the
convective line makes it into the region. PWATS will be in excess of
2.00" will lead to very heavy downpours with any storms. We still
remain in the marginal excessive rain outlook, and we have been
upgraded from marginal to slight risk for severe storms tonight.
Assuming any morning convection can dwindle down enough for good
afternoon sunshine (and this is the expectation), the warmest and
most humid air sneaks into areas along and south of M-32. Highs will
be in the upper 80s north to the lower 90s south, with dew points
ranging from the upper 60s north to the lower half of the 70s south.
This results in low end 100F to 103F heat indices for Ogemaw, Iosco,
Gladwin and Arenac counties. Will have the heat advisory issued.
Lows tonight will mainly be in the middle 60s in eastern upper to
the lower half of the 70s in nrn lower.
&&
.SHORT TERM...(Saturday through Sunday)
Issued at 400 AM EDT Fri Jul 19 2019
...Lingering shower and thunderstorm chances...
High Impact Weather Potential...Low.
Primary Forecast Concerns...Heat indices and the potential for
severe storms Saturday.
The upper level ridge centered to our south slowly weakens this
weekend. This should lead to an eventual lowering of humidity levels
as well as cooler temperatures but this probably won't occur until
Sunday. In the meantime, heat indices will remain on the high side
Saturday with readings approaching 100 in southeast zones. As has
been the case over the last few days, convective evolution remains
tricky at best. Another round of convection possibly firing off to
our west Friday night could progress across northern Michigan
Saturday with the best chance across northern lower. There is still
the potential for damaging wind gusts with 0-6 Km bulk shear values
between 40 and 45 knots. Heavy rainfall also remains possible with
precipitable water values of between a whopping 1.5 and 2 inches.
Drier air filters in from the north Sunday but lingering moisture
across the southern half of the forecast area will lead to
additional shower chances and slight chances for thunderstorms but
no severe storms are anticipated.
Highs Saturday ranging from the lower 80s north to the lower 90s
south. Humidity levels remain high but will likely drop slightly in
the afternoon. Lows Saturday night ranging from the mid 50s north to
the mid 60s south. Highs Sunday ranging from the mid 70s to around
80.
.LONG TERM...(Sunday night through Thursday)
Issued at 400 AM EDT Fri Jul 19 2019
...Cooler and less humid...
High Impact Weather Potential...Little to none expected.
Heights steadily drop off early next week before beginning to rise a
little toward mid-week. Although much of the period is expected to
be rainfree as the blend portrays am a bit wary of possible short
waves dropped down through the flow sparking a few showers or
storms. Cooler Monday followed by slowly rebounding temperatures
through mid and late week. Humidity levels are expected to be in the
comfortable range through the period.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 549 AM EDT Fri Jul 19 2019
Very warm and muggy air remains in place and the atmosphere has
become more moist and unstable. Scattered showers and storms will
roll across the GTV Bay region for a period early this morning,
possibly impacting MBL and especially TVC, with very gusty damaging
thunderstorm winds and MVFR/IFR conditions. Still think that most of
this convection will stay south of PLN/APN. Patchy MVFR CIGS and
thickening high level clouds elsewhere. This activity is expected
wane depart east through the later part of this morning. Then, maybe
isolated showers/storms are possible around APN this afternoon into
this evening, but confidence too low to mention in the forecast
attm. So, will plan on a quiet TAF and VFR for the rest of today. A
complex of storms are expected late in the TAF period, moving in
from WI. This complex of storms could morph into a line of storms
that are capable of damaging winds with brief MVFR/IFR conditions.
Any storms through the TAF period will be capable of very heavy
downpours.
Outside of thunderstorm winds, synoptic broad scale winds will be
light with lake breezes developing this afternoon.
&&
.MARINE...
Issued at 400 AM EDT Fri Jul 19 2019
Very warm and muggy air will remain over the Great Lakes into
Saturday, bringing continued chances for showers and storms, with
small chances for a few severe storms, with the main threat being
damaging winds. Another surge of very warm and moist air and brief
tightening of the pressure gradient arrives tonight, followed by a
cold front dropping southward through the nearshore waters Saturday.
There is an outside shot at some advisory level gusts, but believe
the pressure gradient remains loose enough to prevent any additional
advisories attm, especially considering overlake stability.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...HEAT ADVISORY from 2 PM this afternoon to 7 PM EDT this evening
for MIZ035-036-041-042.
LH...NONE.
LM...NONE.
LS...NONE.
&&
NEAR TERM...SMD
SHORT TERM...AS
LONG TERM...AS
AVIATION...SMD
MARINE...SMDHazardous weather outlook, Jul 19, 4:04 AM EDT, 3 hours before
Hazardous Weather Outlook National Weather Service Gaylord MI 404 AM EDT Fri Jul 19 2019 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036- 041-042-086>088-095>099-200815- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet- Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena- Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee- Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix- 404 AM EDT Fri Jul 19 2019 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. An isolated severe thunderstorm is possible in northeast lower Michigan this afternoon and evening. The threats are damaging winds and large hail. There is another chance for severe thunderstorms late tonight, with the main threat being damaging winds. Locally heavy rainfall is also possible. Hot and humid weather is expected today with dangerously high heat indices across much of the outlook area, but more so closer toward Saginaw Bay. Please see the heat advisory for further details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a marginal risk for thunderstorms containing damaging wind gusts, Saturday into Saturday evening, for northern lower Michigan, generally along and south of M-32. Heavy rainfall is also possible. Dangerous heat indices are expected once again for areas closer to Saginaw Bay Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 4:16 AM EDT | Heat Advisory | APX | Alcona, Alpena, Antrim, Arenac, Benzie, Crawford and 13 more | 17 hr |
| Jul 19, 5:28 AM EDT | Special Marine Warning | APX | 80 min | |
| Jul 19, 7:33 AM EDT | Severe Thunderstorm Warning | APX | Crawford, Ogemaw, Oscoda, Roscommon | 42 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.